Try it
General Medicine · Infectious diseases: toxic shock syndrome
Sample itemA 22-year-old woman using a tampon develops sudden fever, diffuse sunburn-like rash, vomiting, hypotension and later peeling of the palms. What is the mechanism by which the causative toxin acts?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Superantigen cross-linking MHC class II and the T-cell receptor beta chain
Toxic shock syndrome toxin-1 of Staphylococcus aureus acts as a superantigen. It binds outside the antigen groove of MHC II and the variable beta region of T cells, activating a large fraction of T cells and causing a massive cytokine surge.
Option by option
A. Increase in intracellular cyclic AMP in enterocytes
Raised cyclic AMP in enterocytes is the mechanism of cholera toxin.
B. Superantigen cross-linking MHC class II and the T-cell receptor beta chain (correct)
Correct. Superantigen binding triggers polyclonal T-cell activation and cytokine storm.
C. Inhibition of elongation factor 2
Inhibition of elongation factor 2 is the mechanism of diphtheria toxin.
D. Blockade of acetylcholine release
Blockade of acetylcholine release is the mechanism of botulinum toxin.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…